Alert archive / Virginia / Tornado Warnings in 1995
Tornado Warning 7, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Mar 8, 1995, 5:43 PM EST for Chesterfield County, Henrico County, Virginia. It was in force for 47 min.
The area
The counties it named.
The facts
- Issued
- Mar 8, 1995, 5:43 PM EST (22:43 UTC)
- Expired
- Mar 8, 1995, 6:30 PM EST
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Chesterfield County, VA, Henrico County, VA
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 546 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 279 m²/s²
- 0-3 km storm-relative helicity
- 303 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 082249 TORAKQ VAC041-087-760-082330- BULLETIN - EBS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 543 PM EST WED MAR 8 1995 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 630 PM EST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL VIRGINIA ...CHESTERFIELD COUNTY...HENRICO COUNTY AND THE INDEPENDENT CITY OF ...RICHMOND AT 545 PM DOPPLER RADAR INDICATED A POSSIBLE TORNADO JUST SOUTH OF RICHMOND MOVING NORTH NORTHEAST AT 40 MPH. TREES WERE REPORTED DOWN IN DEER RUN AND A POSSIBLE TORNADO WAS SPOTTED IN DOWNTOWN CHESTER. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS. IF YOU ARE CAUGHT OUTSIDE...SEtEK SHELTER IN A NEARBY REINFORCED BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS. &
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Mar 8, 10:08 AM EST, 7 hours 35 minutes earlier.
Area forecast discussion, Mar 8, 10:08 AM EST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD VA 1008 AM EST WED MAR 8 1995 SAT PIX SHWG SOME BRK IN CLOUDS OVR SC. TEMPS ALRDY IN LWR 70S IN SC. CURRENT RW/TRW OVR ERN VA/NERN NC MAY BE ASSOC WTH DEW PT LN AS DEW PTS RISE INTO 60S BEHIND THE LN. DEW PTS IN MID 60S OVR SRN NC AND SC. QUESTION IS...WL THESE CONDS ADVECT TO VA/NERN NC? THNK THERE WL BE A BRF PD THS AFTN WHEN THERE WL BE A FEW BRKS IN THE CLOUDS TO ALLOW SOME HTG...ESPCLY JUST BEFORE TRW ASSOC WTH FRNT APPCHS. 12Z SNDGS INDCT MRGNL INSTBLTY BUT LI OF 0 TO -1 SHUD BECOME -2 TO -3 WTH SFC TEMPS ARND 70 FOR RIC AND LWR 70S FOR ORF/ECG. HELICITY VALUES OF @180 TO @280 ACROSS CAROLINAS/VA DECENT AND AREA VWP FROM KRAX...KAKQ...KINS AND KLTX SHWS BEST SPD AND DRCTNL SHEAR OVR ERN VA/NC. ADAP SHWG 0 TO -1 OVR NC/SRN VA NOW IN SSL BUT STILL 0<= IN SSU. 12Z H8 PLOT SHWS LLJ WL NOT MV OR WKN AHD OF THE FRNT AND H3 PLOT SHWS DIFFLNC AS WELL AS RRQ OF UPR JET. SFC GEOS VORT CHART SHWS STG MAX OVR GA WTH GUD LOBE INTO WRN VA...THIS WL BE THE ONLY TRIGGER FOR CNVCTN AND PTNL SVR WX. THNK ONLY CHC FOR SVR OVR AKQ CWA WUD BE VRY ISOLD STG WND ASSOC WTH DOWNWARD TRNSFR OF MOMENTUM IN RW+/TRW+. THNK GDNC SLGTLY TOO COOL FOR RIC TDY BUT A LTL TOO WRM FOR ORF/ECG. WL WE GET A VRY BRF MIX AS PRECIP ENDS TNGT? WON'T MK A COMMITMENT TIL 12Z RUNS ANALYZED. MUST FOCUS ON TDYS WX FOR NOW. KP TDY'S FCSTS AS IS. ON CSTL WTRS...I QUESTION THE GALES BEHIND THE FRNT BASED ON CURRENT BNDRY LYR WNDS BEHIND THE FRNT OTRW...KP FCST AS IS. WUD CHECK 12Z GDNC BEFORE CHG GALES FCST FOR LT TNGT AND TMRW. RIC 69/36/42 783 ECG 71/40/44 994 ORF 71/40/44 994 SBY 68/34/42 993 NS
In the hours before
Special weather statement, Mar 8, 12:49 PM EST, 4 hours 54 minutes before
NCZ012>017-030>032-102-501-502-504-MDZ501-081945- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1249 PM EST WED MAR 8 1995 ...A TORNADO WATCH IS IN EFFECT FOR EASTERN NORTH CAROLINA UNTIL 6PM... EARLY THIS AFTERNOON...STRONG THUNDERSTORMS WERE OVER THE COASTAL PLAIN AND NORTHEAST PIEDMONT OF NORTH CAROLINA. THE STORMS SHOULD BEGIN TO AFFECT ROANOKE RAPIDS AND MURFEESBORO BY 2PM. STRONG GUSTY WINDS...FREQUENT LIGHTNING...VERY HEAVY RAINFALL AND SMALL HAIL ARE POSSIBLE IN ANY THUNDERSTORMS. AT SIGNS OF AN IMPENDING STORM...TOWERING THUNDERHEADS...DARKENING SKIES...LIGHTNING AND INCREASING WINDS...MOVE TO A PLACE OF SAFETY. TUNE IN NOAA WEATHER RADIO OR YOUR LOCAL RAHDIO OR TV STATION FOR THE LATEST WEATHER INFORMATION. NS
Special weather statement, Mar 8, 3:36 PM EST, 2 hours 7 minutes before
VAZ048-049-060>063-082140-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
335 PM EST WED MAR 8 1995
...SEVERE THUNDERSTORMS WATCH IN EFFECT FOR CENTRAL VIRGINIA
UNTIL 9 PM...
...LINE OF STRONG THUDERSTORMS DEVELOPING IN CENTRAL VIRGINIA...
AT 3:30 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM NEAR
CHARLOTTESVILLE SOUTH-SOUTHWESTWARD THHROUGH FLUVANNA...BUCKINGHAM AND
PRINCE EDWARD COUNTIES TO NEAR SOUTH HILL VIRGINIA.
THIS DEVELOPING LINE IS MOVING NORTHEAST AROUND 40 MPH AND WILL MOVE
ACROSS LOUISA...FLUVANNA...GOOCHLAND...CUMBERLAND...POWHATAN AND PRINCE
EDWARD COUNTIES THROUGH 5 PM. VERY HEAVY RAIN...FREQUENT LIGHTNING AND
STRONG GUSTY WINDS ARE LIKELY WITH THESE STORMS. THIS LINE IS
INTENSIFYING AND WARNINGS MAY BE REQUIRED AS THE LINE CONTINUES
NORTHEASTWARD.
IF YOU LIVE IN CENTRAL VIRGINIA...BE ALERT FOR RAPIDLY CHANGING WEATHER
CONDITIONS. IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY.
SAMMLERSpecial weather statement, Mar 8, 5:37 PM EST, 6 minutes before
VAZ063-070-071-080>082-090040- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 537 PM EST WED MAR 8 1995 ...TORNADO WATCH IN EFFECT FOR MUCH OF CENTRAL AND EASTERN VIRGINIA UNTIL 10 PM... ...SEVERE THUNDERSTORM WARNING FOR GOOCHLAND AND POWHATAN COUNTIES HAS BEEN CANCELLED... A BROKEN LINE OF VERY STRONG THUNDERSTORMS CONTINUES MOVING NORTH-NORTHEASTWARD THROUGH CENTRAL VIRGINIA. THE STRONGEST THUNDERSTORMS EXTEND FROM DINWIDDIE COUNTY NORTH-NORTHEASTWARD TO JUST WEST AND NORTHWEST OF RICHMOND. STRONG WINDS...DANGEROUS LIGHTNING AND VERY HEAVY RAIN IS LIKELY WITH THIS LINE AS IT MOVES ACROSS THE RICHMOND/TRI-CITIES AREAS THROUGH 6:30 PM. THE SQUALL LINE HAS MOVED THROUGH GOOCHLAND AND POWHATAN COUNTIES...ENDING THE SEVERE WEATHER THREAT IN THESE COUNTIES. IF THREATENING WEATHER APPROACHES...TAKE COVER IMMEDIATELY. REPORT ANY SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT FOR RELAY TO THE NATIONAL WEATHER SERVRICE. SAMMLER
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 3:30 PM EST | Tornado Warning | AKQ | Mecklenburg | 60 min |
| Mar 8, 4:05 PM EST | Tornado Warning | AKQ | King William, New Kent | 55 min |
| Mar 8, 4:19 PM EST | Tornado Warning | AKQ | Southampton | 56 min |
| Mar 8, 4:30 PM EST | Severe Thunderstorm Warning | AKQ | Brunswick, Lunenburg, Mecklenburg | 60 min |
| Mar 8, 4:37 PM EST | Tornado Warning | AKQ | Essex, Richmond | 31 min |
| Mar 8, 4:37 PM EST | Tornado Warning | AKQ | King and Queen | 31 min |
| Mar 8, 4:47 PM EST | Tornado Warning | AKQ | Nottoway | 43 min |
| Mar 8, 4:50 PM EST | Severe Thunderstorm Warning | AKQ | Goochland, Powhatan | 55 min |
| Mar 8, 5:32 PM EST | Severe Thunderstorm Warning | AKQ | Chesterfield, Henrico | 58 min |
| Mar 8, 5:59 PM EST | Tornado Warning | AKQ | Hanover, King William | 46 min |
| Mar 8, 6:05 PM EST | Severe Thunderstorm Warning | AKQ | Prince George | 40 min |
Nearby
Tornado Warnings in Virginia, 1995Every tornado warning in 1995Tornadoes in 1995
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.